Issue: 2010 > July/August > case report

Falsely elevated lactate in severe ethylene glycol intoxication

Y. Sandberg, P.P.M. Rood, H. Russcher, J.J.M. Zwaans, J.D. Weige, P.L.A. van Daele


A 29-year-old male presented at the emergency department of our hospital in a confused state. He had a history of psychoses and substance abuse. Physical examination revealed hyperventilation and abdominal tenderness. Blood gas analysis in the emergency department using an ABL 725 Radiometer analyser showed a severe metabolic acidosis with massive lactate elevation. Lactate acidosis due to mesenteric
ischaemia was suspected. However, toxicology screening
demonstrated ethylene glycol intoxication. Treatment with ethanol infusion and acute haemodialysis was started. Repeated laboratory measurements using a clinical chemistry analyser showed minimal plasma lactate elevation. Falsely elevated lactate measurement is a little known phenomenon that can occur in ethylene glycol intoxication and can cause serious delay in diagnosis. Therefore, elevated lactate concentrations measured on intensive care unit and emergency department blood gas analysers should be confirmed by a clinical chemistry analyser in the main laboratory in case of suspected ethylene glycol intoxication.